Alert archive / South Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 210, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Sep 20, 2007, 11:35 PM CDT for Roberts County, South Dakota; Traverse County, Minnesota. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 20, 2007, 11:35 PM CDT (04:35 UTC)
- Expired
- Sep 21, 2007, 12:00 AM CDT
- In force
- 25 min
- Issued by
- NWS Aberdeen, SD
- Area
- Counties, with a storm outline in the text
Counties Traverse County, MN, Roberts County, SD
The radar
The Aberdeen radar (KABR), 135 km from the middle of the area, began a volume at 04:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 4.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1300 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 1981 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 6.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:18 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Sep 20, 9:18 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 918 PM CDT THU SEP 20 2007 .UPDATE... MSAS ANLYS SHOWS THAT LOW PRESSURE SYSTEM ACROSS WESTERN SOUTH DAKOTA PROGGED BY THE MODELS IS DEVELOPING AS ADVERTISED. SPC HAS BACKED SLGT RISK SEVERE UP TO THE WEST WITH DEVELOPING LOW LEVEL JET SUPPORT AND MID LEVEL INSTABILITY...SIMILAR TO LAST NIGHTS SITUATION. HAVE CLEARED WEATHER FROM THE GRIDS NOW...AND WILL RE- INTRODUCE POPS AGAIN AFT 06Z FOR EXPECTED DEVELOPMENT. TEMPS ARE STAYING UP A BIT WITH HIGH DWPTS ACROSS THE EAST..BUT OVERNIGHT LOWS STILL LOOK OK. UPDATED AVIATION DISCUSSION BELOW. && .PREV DISCUSSION... .SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT SURFACE TROUGH AXIS LOCATED JUST WEST OF THE JAMES VALLEY THIS AFTERNOON WITH WARM FRONT EXTENDING SOUTHEAST FROM SFC LOW ACROSS SOUTHERN ND INTO WEST CENTRAL MN. 18Z ABR SOUNDING SHOWS EXISTENCE OF ELEVATED WARM LAYER ACROSS THE AREA AND FEEL ANY CONVECTION LATER THIS AFTERNOON/EVENING WILL BE CONFINED TO MN OR FAR NORTHEASTERN SD. ALSO...LARGE SCALE ASCENT REMAINS WEAK IN THE WAKE OF MORNING MCS. THIS MAY ALSO ACT TO SUPPRESS ANY THUNDERSTORMS THIS EVENING. NEVERTHELESS...STILL REMAINS A CHANCE FOR CONVECTION ACROSS THE FAR NORTHEASTERN CWA AND HAVE LEFT A CHANCE IN THE GRIDS. FOR LATE TONIGHT AND INTO FRIDAY MORNING ANOTHER WAVE OF LOW PRESSURE TRACKS ACROSS THE AREA BUT IT APPEARS BEST CHANCE FOR PRECIP WILL REMAIN ACROSS ND...EXTREME NORTHERN SD AND WEST CENTRAL MN WHERE BETTER WAA CAN BE REALIZED. FRIDAY WILL BE WINDY BEHIND THE FRONT AND COULD BE CLOSE TO ADVISORY CRITERIA FOR A SHORT TIME. TOO MARGINAL RIGHT NOW AND WILL LET MIDNIGHT SHIFT TAKE A CLOSER LOOK. HIGH PRESSURE SETTLES INTO THE REGION FRIDAY NIGHT BRINGING MOSTLY CLEAR SKIES AND COOLER OVERNIGHT LOWS. .LONG TERM...SATURDAY MORNING THROUGH THURSDAY ACTIVE WEATHER PATTERN CONTINUES IN FORECAST FOR LATE WEEKEND/EARLY NEXT WEEK. SOUTHWESTERLY ORIENTED JET FORMS AHEAD OF MERGING LOW/TROF OVER THE EASTERN ROCKIES AND TRACKS INTO THE NORTHERN PLANES SUNDAY. THE FAVORABLE ENTRANCE REGION AND THEN SHARED ENERGY AREA ARE SLOW TO MOVE ACROSS THE CWA SUNDAY NIGHT AND MONDAY MORNING. STRONG +50KT LOW LEVEL JET FORMS AHEAD OF THE SYSTEM...PRODUCING FAVORABLE MOISTURE FEED. PWAT VALUES OF 3-5 STANDARD DEVIATIONS ABOVE AVERAGE EXPECTED ACROSS THE CWA. AT NOSE OF LOW LEVEL JET...STRONG FORCING WILL ALLOW FOR ISOLD THUNDERSTORMS THAT WILL MOVE INTO ND SUNDAY MORNING. AS COLD FRONT ENTERS THE CWA...FAVORABLE JET ORIENTATION SUGGEST A SLOW PROGRESSION AND THUS HINT AT A DECENT RAIN EVENT FOR SUNDAY NIGHT/MONDAY AM. HIGH PRESSURE SLOW TO BUILD INTO THE REGION MONDAY AND LINGERING CLOUDS/LIGHT PRECIPITATION IS POSSIBLE AS UPPER TROF REMAINS OVERHEAD. GRADUALLY UPPER TROF LIFTS TO THE NORTHEAST MONDAY NIGHT AND IS REPLACED BY A MORE ZONAL UPPER AIR REGIME. A WEAK TROF WILL CROSS THE CWA WEDNESDAY...HOWEVER IT APPEARS TOO WEAK AT THIS TIME TO PRODUCE MUCH IN THE WAY OF WEATHER ACROSS THE CWA...HAVE KEPT THE FORECAST DRY FOR MID WEEK. && .AVIATION... VFR CONDS EXPECTED THROUGH 18Z FRIDAY. AN AREA OF LOW PRESSURE DEVELOPING ACROSS WESTERN SODAK WILL BRING SCT -TSRA TO KPIR AND KMBG AREAS AFT 06Z...AND TO THE KABR AND KATY AREAS AFT 08Z. 1/2 HAIL...GUSTY WINDS AND HEAVY RAIN ARE POSSIBLE WITH THE STORMS...WITH MVFR VSBYS POSSIBLE. AFT 12Z..LOOK FOR WINDS TO BECOME NW IN THE MO RIVER AREA...WITH GUSTS APPROACHING 35KTS FOR KPIR AND KMBG AREAS. STRONG WIND GUSTS WILL REACH KABR AROUND 16Z FRIDAY AND KATY AROUND 18Z FRIDAY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...HINTZ SHORT TERM...TMT LONG TERM...CONNELLY AVIATION...HINTZ
Hazardous weather outlook, Sep 20, 4:46 PM CDT, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 446 PM CDT THU SEP 20 2007 MNZ039-046-SDZ008-212200- TRAVERSE-BIG STONE-ROBERTS- 446 PM CDT THU SEP 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH THE EVENING HOURS ACROSS TRAVERSE...BIG STONE AND ROBERTS COUNTIES. SOME OF THE STORMS MAY APPROACH SEVERE CRITERIA...WITH LARGE HAIL THE MAIN THREAT. BY MIDNIGHT...THE THREAT WILL MOVE MORE INTO CENTRAL MINNESOTA WITH THUNDERSTORM CHANCES DIMINISHING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THROUGH 9 PM CDT THIS EVENING. SDZ003>007-009>011-015>023-033>037-045-048-051-212200- CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-WALWORTH-EDMUNDS-DAY- DEWEY-POTTER-FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 446 PM CDT THU SEP 20 2007 /346 PM MDT THU SEP 20 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE POSSIBLE SUNDAY THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HINTZ
In the hours before
Local storm report, Sep 20, 9:38 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ABERDEEN SD
938 PM CDT THU SEP 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0342 AM TSTM WND GST 12 S BRISTOL 45.17N 97.75W
09/20/2007 E60.00 MPH DAY SD PUBLIC
ESTIMATED WIND GUST OF 60 MPH.
0345 AM HAIL 24 N HIGHMORE 44.87N 99.44W
09/20/2007 E0.75 INCH HYDE SD PUBLIC
0400 AM HAIL 9 S SENECA 44.93N 99.51W
09/20/2007 E1.75 INCH FAULK SD PUBLIC
MOSTLY QUARTER SIZE HAIL WITH A FEW GOLF BALL SIZE.
0438 AM HAIL 5 E NORBECK 45.19N 99.10W
09/20/2007 E0.88 INCH FAULK SD PUBLIC
0452 AM HAIL 6 W DOLAND 44.89N 98.22W
09/20/2007 E0.88 INCH SPINK SD PUBLIC
0600 AM HAIL 9 S BRISTOL 45.22N 97.75W
09/20/2007 E0.88 INCH DAY SD PUBLIC
ALSO MEASURED 4.60 INCHES OF RAIN IN THE PAST 24 HOURS.
0600 AM HAIL 6 E HENRY 44.88N 97.34W
09/20/2007 E1.75 INCH CODINGTON SD PUBLIC
0620 AM HAIL 10 S BRISTOL 45.20N 97.75W
09/20/2007 E1.00 INCH DAY SD PUBLIC
0650 AM HAIL 1 SE CASTLEWOOD 44.71N 97.02W
09/20/2007 E0.88 INCH HAMLIN SD LAW ENFORCEMENT
0730 AM HAIL 5 NW TORONTO 44.62N 96.71W
09/20/2007 E1.00 INCH DEUEL SD PUBLIC
ALSO 60+MPH WIND GUSTS ESTIMATED WITH FALLEN BRANCHES.
0735 AM TSTM WND DMG 5 S CLEAR LAKE 44.69N 96.68W
09/20/2007 DEUEL SD PUBLIC
LARGE TREE BRANCHES AND LIMBS BROKEN ALONG HIGHWAY 15
1021 AM HAIL MILBANK 45.22N 96.63W
09/20/2007 E0.88 INCH GRANT SD CO-OP OBSERVER
&&
ATGLocal storm report, Sep 20, 10:04 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1004 PM CDT THU SEP 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 AM HAIL 7 S MINA 45.34N 98.76W
09/20/2007 E0.88 INCH EDMUNDS SD TRAINED SPOTTER
&&
ATGThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 21, 3:18 AM CDT | Wind Advisory | ABR | Brown, Buffalo, Campbell, Clark, Codington, Corson and 20 more | 8 hr |
| Sep 21, 12:01 AM CDT | Severe Thunderstorm Warning | ABR | Traverse | 14 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2007Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.